Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS Lincoln, IL

April 21, 2001Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 21, 2001, 5:37 PM CDT for Woodford County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 21, 2001, 5:37 PM CDT (22:37 UTC)
Expired
Apr 21, 2001, 6:15 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woodford County, IL

The radar

The Lincoln radar (KILX), 76 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 212238
SVRSPI
ILC203-212315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODFORD COUNTY IN CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR METAMORA...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROANOKE
  SECOR
  MINONK

THIS STORM PRODUCED ONE INCH DIAMETER HAIL IN METAMORA AT 535 PM.
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED 7FOR LATER STATEMENTS.

LAT...LON 4088 8937 4063 8915 4079 8895 4092 8895

NNNN
FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:05 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 21, 3:05 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT SAT APR 21 2001

SURFACE BOUNDARY HAS SET UP FROM NORTHERN ILLINOIS TO QUINCY TO
KANSAS CITY. CONVECTION HAS ALREADY BEGUN TO DEVELOP ALONG THE FRONT
ACROSS MISSOURI AND KANSAS. THIS ACTIVITY EXPECTED TO INCREASE AND
CRAWL EASTWARD ALONG THE FRONT...WITH MAXIMUM CONVERGENCE ACROSS
CENTRAL ZONES. HIGH PRECIPITABLE WATER VALUES AND MODERATE TO STRONG
INSTABILITY WILL RESULT IN SOME LARGE HAIL REPORTS...BUT MAIN THREAT
WILL BE THE HEAVY RAINFALL FROM TRAINING MULTICELLS. WILL ISSUE A
FLASH FLOOD WATCH TONIGHT FROM RUSHVILLE/WINCHESTER THROUGH
SPRINGFIELD TO BLOOMINGTON. AREAS FURTHER NORTH MAY SEE ISOLATED
HEAVY AMOUNTS...BUT THE MAIN FOCUS WILL BE TO THE SOUTH.

AFTER LINGERING ACTIVITY SUNDAY MORNING...ALL MODELS TAKE THE MAIN
SYNOPTIC BOUNDARY TO THE NORTH. THIS IS SUSPECT...SINCE ALL OF THE
OVERNIGHT THUNDERSTORM ACTIVITY MAY REINFORCE THE FRONT FURTHER
SOUTH. WILL KEEP LIKELY POPS FOR THE MORNING HOURS...BUT WILL NOT
COMPLETELY REMOVE THEM FOR THE AFTERNOON. SUNDAY NIGHT SHOULD SEE A
RELATIVE LULL AS FOCUS SHIFTS TO THE NEXT SYSTEM OUT WEST. WILL KEEP
CHANCE POPS IN THE NORTH IN CASE OVERNIGHT ACTIVITY COMES INTO
NORTHERN ILLINOIS.

MODELS ARE ALL TRENDING A LITTLE FASTER WITH THE FRONT THAT COMES
INTO ILLINOIS MONDAY. LOOKS LIKE ANOTHER GOOD SHOT AT THUNDERSTORMS
WITH THIS SYSTEM AS THE BOUNDARY PUSHES INTO THE AREA DURING PEAK
HEATING TIME.

MAIN CHANGE IN THE EXTENDED PORTION OF THE FORECAST WILL BE TO
REMOVE POPS ON TUESDAY...AS IT LOOKS LIKE WE WILL BE DRY-SLOTTED IN
THE WAKE OF THE MONDAY STORM SYSTEM. A SECONDARY SHORTWAVE IS STILL
SLATED FOR WEDNESDAY...SO WILL KEEP CHANCE POPS GOING FOR THEN.
LATTER PART OF THE WEEK LOOKS DRY WILL A SLOW WARMING TREND. MRF
BRINGS THE NEXT FRONT INTO NORTHERN ILLINOIS SATURDAY...SO WILL
INTRODUCE A CHANCE OF RAIN IN THE NORTH.   ..04..

SPI TT 064/080 065/079 048 04+62
PIA TT 061/078 062/075 044 04+73
DEC TT 064/080 065/079 048 04+62
CMI TT 062/081 064/082 050 04+62
MTO TT 062/081 064/082 050 04+62
LWV BT 066/084 067/085 052 04632

.ILX...FLASH FLOOD WATCH TNGTX ZNS 38..40>43..47>53.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:43 PM CDTSevere Thunderstorm WarningILXTazewell62 min
Apr 21, 6:03 PM CDTTornado WarningILXTazewell42 min
Apr 21, 6:08 PM CDTSevere Thunderstorm WarningILXFulton, Mason52 min
Apr 21, 6:28 PM CDTTornado WarningILXMcLean62 min
Apr 21, 6:41 PM CDTSevere Thunderstorm WarningILXTazewell64 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.